Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 7, 2013, 2:25 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2013, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 7, 2013, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 135 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:40 PM EDT | FLASH FLOOD | Salisbury, PA | FLASH FLOODING IN SALISBURY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
894 WGUS51 KCTP 071825 FFWCTP PAC009-111-072115- /O.NEW.KCTP.FF.W.0017.130707T1825Z-130707T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 225 PM EDT SUN JUL 7 2013 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... BEDFORD COUNTY... SOMERSET COUNTY... * UNTIL 515 PM EDT... * AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER BEDFORD AND SOMERSET COUNTIES. THE STORMS ARE MOVING RAPIDLY TO THE EAST. SPOTTER REPORTS AND RAIN ESTIMATES FROM THE RADAR INDICATE THAT MORE THAN AN INCH AND A THIRD OF RAIN FELL IN LESS THAN A HALF OF AN HOUR OVER SOUTHERN SOMERSET COUNTY. THIS AMOUNT OF RAIN WILL CAUSE FLASH FLOODING...POSSIBLY COVERING ROADS AND CREATING MUDSLIDES. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEDFORD...EVERETT...MEYERSDALE...GLENCOE AND HYNDMAN. THE VERY HEAVY RAIN WILL ONLY LAST 20 TO 30 MINUTES...BUT ADDITIONAL LIGHT RAIN IS EXPECTED THIS AFTERNOON AND EVENING. OTHER NOTABLE LOCATIONS IN THE WARNING...FLIGHT 93 NATIONAL MEMORIAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN AUTOMOBILE. TURN AROUND DON'T DROWN! PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK. && LAT...LON 3972 7931 4011 7895 4020 7824 3972 7844 $$ FORECASTER: DANGELO
1 follow-up statement
886 WGUS71 KCTP 072106 FFSCTP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 506 PM EDT SUN JUL 7 2013 PAC009-111-072116- /O.EXP.KCTP.FF.W.0017.000000T0000Z-130707T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEDFORD PA-SOMERSET PA- 506 PM EDT SUN JUL 7 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT FOR SOMERSET AND BEDFORD COUNTIES... THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO LONGER POSE A THREAT TO LIFE OR PROPERTY. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK. LAT...LON 3972 7931 4011 7895 4020 7824 3972 7844 $$ FORECASTER: DANGELO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:40 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 11:40 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1140 AM EDT SUN JUL 7 2013 .SYNOPSIS... A BERMUDA HIGH ANCHORED OFF THE EASTERN SEABOARD WILL CONTINUE TO FEED VERY WARM AND HUMID AIR NORTHWARD INTO THE COMMONWEALTH. DAILY CHANCES OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS WILL PERSIST INTO THE UPCOMING WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MORE OF THE SAME IN STORE FOR TODAY...WARM AND HUMID WITH SHOWERS AND THUNDERSTORMS COOKING UP WITH DAYTIME HEATING. MODELS GENERATE THE MOST CAPE OVER EASTERN SECTIONS TODAY...IN RESPONSE TO WHERE THE BEST SUNSHINE IS EXPECTED TO BE. THE ENTIRE REGION WILL REMAIN IN THE TROPICAL AIRMASS ABOVE NORMAL PWATS CONTINUE TO STREAM NORTH INTO THE AREA. SPC DOESN/T OUTLOOK THE REGION TODAY...THOUGH WE ARE IN SEE TEXT. THE SHEAR ALOFT IS FAIRLY IMPRESSIVE ON THE FRONT SIDE OF THE UPPER LOW THAT IS FINALLY BEGINNING TO SHEAR OUT OF THE TN/OH VALLEYS. AS A RESULT WE CANNOT RULE OUT SOME ISOLATED STRONGER STORMS AS ACTIVITY INCREASES LATER THIS MORNING INTO THE AFTERNOON. LOW LEVEL FOCUSING IS WEAK...SO WIDESPREAD ORGANIZED ACTIVITY DOESN/T SEEM LIKELY ACROSS THE NORTH. HOWEVER...A SUBTLE WAVE DRIFTING NORTH IN THE MID-LEVEL FLOW /YESTERDAY LOCATED IN W NC/ WILL PROVIDE A BIT MORE FOCUSED LIFT ACROSS THE SOUTH...AND COMBINED WITH MODERATE FLOW AND CAPE...COULD GENERATE MORE ORGANIZED ACTIVITY WITH SOME STRONGER STORMS POSS. THIS IS ALSO NOTED IN THE HRRR...WHICH HAS BEEN PERFORMING WELL OVER THE PAST COUPLE OF DAYS. ACTIVITY LOOKS TO BEGIN PICKING UP AFTER 18Z IN THE SW...AND IF SCENARIO PLAYS OUT - TRACKING EASTWARD THROUGH THE AFTERNOON HOURS. HIGHS TODAY LOOK LIKE THEY WILL NOT BE MUCH DIFFERENT THAN SUNDAY. ANOTHER VERY SUMMERY EARLY JULY DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... SHORT RANGE GUIDANCE AGREES IN TRACKING THE REMNANTS OF THE AMAZINGLY PERSISTENT UPPER LOW/TROF THROUGH THE REGION OVERNIGHT AND EARLY MONDAY. THIS SYSTEM HAS ACTED AS A MOISTURE PUMP INTO THE NE US FOR OVER A WEEK AND ITS DEMISE WILL MARK A TRANSITION TO MORE OF A ZONAL FLOW ALOFT TO START THE NEW WORK WEEK. THE BEST FORCING WITH THE UPPER LOW IS EXPECTED TO PASS LATER TONIGHT...DURING THE NORMAL DIURNAL LULL IN INSTABILITY. IT WILL LIKELY KEEP A BETTER CHANCE OF SHOWERS GOING DEEPER INTO THE OVERNIGHT THAN PREVIOUS NIGHTS WITH LOCALLY HEAVY RAIN LIKELY BEING THE BIGGEST THREAT. MONDAY WILL REMAIN WARM AND HUMID AND SCATTERED CONVECTION ONCE AGAIN CANNOT BE RULED OUT...BUT CHANCES SHOULD BE LESS THAN RECENT DAYS. ENSEMBLES AGREE IN SHUNTING THE AXIS OF HIGHEST PWATS EAST OF THE AREA...AND MID LEVEL HEIGHT RISES AND WARM ADVECTION SHOULD ALL COMBINE TO LIMIT OUR INSTABILITY. TEMPS FROM NEAR 80 IN THE NW...TO THE MID 80S IN THE SE WILL BE VERY CLOSE TO NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... AFTER THE PASSAGE OF THE UPPER LOW...THE UPPER PATTERN WILL BECOME QUASI-ZONAL FOR A TIME EARLY TO MID WEEK...WITH PA BEING ON THE SOUTHERN EDGE OF THE WESTERLIES. THE MODELS ARE CONSISTENT WITH PERSISTENT MOIST WESTERLY FLOW WHICH WILL LEAVE THE REGION VULNERABLE TO CONVECTION AS WEAK DISTURBANCES RIPPLE EASTWARD OUT OF THE MIDWEST AND GREAT LAKES. A STRONGER TROUGH WILL DEEPEN OVER SOUTHERN CANADA AND OVER THE GREAT LAKES REGION TOWARDS THE END OF THE WEEK. THIS SHOULD RESULT IN A FAIRLY STRONG FRONTAL PASSAGE SOMETIME LATER WED OR THU AS SLIGHTLY COOLER BUT MUCH DRIER AIR SLIDES OUT OF THE GR LAKES. FROM THERE THE UPPER PATTERN ADVERTISED IN SOME LONGER RANGE GUIDANCE TAKES ON A LOOK THAT IS EERILY FAMILIAR TO WHAT WE HAVE JUST EXPERIENCED...WITH A NEW CUTOFF LOW FCST TO FORM OVER THE EASTERN US...AND A RENEWED SURGE OF DEEP SOUTHERLY FLOW EVENTUALLY EXPECTED TO DEVELOP ONCE AGAIN OVER THE EASTERN US. A POTENTIAL COMPLICATING FACTOR IS A TROPICAL SYSTEM CURRENTLY WELL OUT IN THE ATLANTIC THAT THE TROPICAL MODELS TRACK INTO THE BAHAMAS BY LATE WEEK...MAKING A TANTALIZING FEATURE FOR THE EASTERN US TROF TO PERHAPS INTERACT WITH. WHAT HAS BEEN INTERESTING SO FAR THIS JULY HAS BEEN THE RATHER HIGH LATITUDE THE BERMUDA RIDGE HAS OCCUPIED FOR SO EARLY IN THE SEASON. THE LATEST PROGS ONCE AGAIN HAVE A STRONG CLOSED UPPER HIGH AT UNUSUALLY HIGH LATITUDES BY NEXT WEEKEND. IF THE TROPICAL SYSTEM CAN MANAGE TO HOLD TOGETHER...IT WOULD SUGGEST THE EASTERN SEABOARD WOULD BE VULNERABLE IN ABOUT A WEEK'S TIME. STAY TUNED. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... VFR NOW FOR ALL OF CENTRAL PA. SIMILAR TO THE PAST SEVERAL DAYS...EXPECT A SHOWERS AND SCT STORMS THIS AFTERNOON AND EVENING. STORMS WILL BE DISORGANIZED ACROSS NORTHERN MTNS...BUT POSS FOR SOME STRONGER CONVECTION TO DEVELOP AND PUSH ACROSS SOUTHERN HALFOF CWA THIS AFTERNOON AND EARLY EVE...DEVELOPING NEAR KJST-KAOO AFTER 18Z AND POSS IMPACTING KMDT-KLNS AFTER 22Z. AN UPPER LVL LOW WILL PUSH EAST TOWARD PA MONDAY. THIS WILL BRING ANOTHER HIGH PROB OF SHRA AND TSRA. OUTLOOK... MON...AM LOW CIGS POSS W MTNS. ISOLD THUNDERSTORM IMPACTS. TUE-THU...AM LOW CIGS POSS W MTNS. SCT THUNDERSTORM IMPACTS POSS...MAINLY DURING THE PM HOURS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/RXR NEAR TERM...LA CORTE/RXR SHORT TERM...LA CORTE LONG TERM...LA CORTE AVIATION...MARTIN/RXR
Hazardous weather outlook, Jul 7, 1:17 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 117 PM EDT SUN JUL 7 2013 PAZ012-018-019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-081730- NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 117 PM EDT SUN JUL 7 2013 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ004>006-010-011-017-037-081730- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-TIOGA- 117 PM EDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF THESE STORMS MAY CAUSE STRONG WIND GUSTS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
In the hours before
Special weather statement, Jul 7, 12:46 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT SUN JUL 7 2013
PAZ033-071745-
SOMERSET PA-
1246 PM EDT SUN JUL 7 2013
...A STRONG THUNDERSTORM WILL AFFECT SOMERSET COUNTY...
AT 1242 PM EDT...A VERY STRONG THUNDERSTORM WAS 6 MILES SOUTH OF
BRUCETON MILLS...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS
STORM MAY AFFECT ADDISON...MOUNT DAVIS...GARRETT...BERLIN AND
SHANKSVILLE THROUGH 145 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 129.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE
219.
LAT...LON 3971 7939 3973 7941 3982 7937 3985 7942
3990 7941 4009 7926 4012 7921 4012 7919
4018 7914 4001 7876 3982 7875 3972 7881
FORECASTER: RXRLocal storm report, Jul 7, 2:13 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG MEYERSDALE 39.81N 79.03W
07/07/2013 SOMERSET PA 911 CALL CENTER
TREE ON POWER LINES
0153 PM TSTM WND DMG 1 NE SOMERSET 40.02N 79.06W
07/07/2013 SOMERSET PA 911 CALL CENTER
TREE ON BUILDING
0155 PM TSTM WND DMG 1 NE FRIEDENS 40.05N 78.99W
07/07/2013 SOMERSET PA 911 CALL CENTER
LARGE TREE BLOCKING SR 281
&&
EVENT NUMBER CTP1300258 CTP1300259 CTP1300260
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:03 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Jul 6, 10:30 PM EDT | Special Weather Statement | CTP | Elk | 30 min |
| Jul 7, 12:46 PM EDT | Special Weather Statement | CTP | Somerset | 59 min |
| Jul 7, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 62 min |
| Jul 7, 1:40 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 65 min |
| Jul 7, 1:58 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jul 7, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 45 min |
| Jul 7, 2:40 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Fulton, Huntingdon | 50 min |
| Jul 7, 2:46 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria, Centre, Fulton, Huntingdon | 3 hr |
| Jul 7, 3:12 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Clearfield, Clinton, Huntingdon | 63 min |
| Jul 7, 3:17 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 58 min |
| Jul 7, 3:20 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Mifflin, Perry | 55 min |
| Jul 7, 3:51 PM EDT | Special Weather Statement | CTP | Cumberland | 54 min |
| Jul 7, 4:06 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Dauphin, Juniata, Mifflin, Northumberland, Perry and 2 more | 54 min |
| Jul 7, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Union | 55 min |
| Jul 7, 4:30 PM EDT | Special Weather Statement | CTP | Adams | 45 min |
| Jul 7, 4:45 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Lycoming, Montour, Northumberland, Schuylkill and 2 more | 60 min |
| Jul 7, 5:05 PM EDT | Areal Flood Advisory | CTP | Lycoming | 115 min |
| Jul 7, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 65 min |
| Jul 7, 5:13 PM EDT | Special Weather Statement | CTP | York | 32 min |
| Jul 7, 5:32 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 73 min |
| Jul 7, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 54 min |
| Jul 7, 5:40 PM EDT | Areal Flood Advisory | CTP | Sullivan | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.